Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 53, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 18, 2017, 3:14 PM EDT for Marquette County, Michigan. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2017, 3:14 PM EDT (19:14 UTC)
- Expired
- Jul 18, 2017, 3:28 PM EDT
- In force
- 14 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marquette County, MI
The radar
The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:21 PM EDT, 53 minutes earlier.
Area forecast discussion, Jul 18, 2:21 PM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Marquette MI 221 PM EDT Tue Jul 18 2017 .SHORT TERM...(This evening through Wednesday) Issued at 219 PM EDT TUE JUL 18 2017 A weak cold front was draped across western Lake Superior and down into central Minnesota this afternoon. Along this frontal boundary showers and thunderstorms have developed across western Lake Michigan and northwest Wisconsin and has slowly pushes east- northeast early this afternoon. Ahead of the front, differential heating across central Upper Michigan has allow a few isolated showers to pop up as well. Dew points have increased ahead of this boundary into the lower 70s, so conditions have become increasingly humid this afternoon. The main forecast concern is how convection will evolve through the afternoon and evening hours across Upper Michigan as the cold front pushes eastward, and the chance for strong to severe storms. As the afternoon progresses, models are in fairly good agreement with convection increasing in coverage across the west and central as the warm, moist air continues to spread northeast and works with diurnal heating to allow capping to erode. With a very moist air mass in place and high freezing levels, expect any convection to be efficient rainfall producers with high precipitation rates. With storm motion only being around 10-15 knots, flooding may be possible especially across areas that see prolonged precipitation. With shear only progged to be around 30 knots, the main threat will be strong downburst winds and small hail as storms may struggle to remain organized at times. The best chances for strong to severe storms looks to be across western and portions of central Upper Michigan this afternoon, and then as the cold front pushes east and storms begin to congeal into a line the threat will shift east into the evening hours. Tonight, the cold front will gradually push across the area and showers and thunderstorms will diminish from west to east. Wednesday things will dry out as high pressure moves overhead and skies clear. .LONG TERM...(Wednesday through Monday) Issued at 339 AM EDT TUE JUL 18 2017 Upper-level ridging building over the Central and Southern Plains will result in zonal flow dominating the northern Plains and northern Great Lakes regions allowing for a number of shortwaves to track across the area from mid to late week. There is quite a bit of uncertainty in how precipitation chances will play out towards the latter half of the week and weekend, but there should be a few days that remain mostly dry as transient areas of high pressure quickly move across the area in between systems. Temperatures should be seasonable with highs in the 70s to lower 80s through much of the extended period, but then cooling down a bit Sunday into Monday. Beginning Wed...in the wake of Tue's cold front, a transient area of high pressure will push into the area bringing dry conditions for much of the day. Wednesday night through Thursday brings another potential for showers and possibly some thunderstorms as a shortwave is progged by models to move across the Upper Great Lakes region. There has been quite a bit of spread among the medium range models in regards to how precipitation chances will play out as this wave moves across the area. The Canadian strongly builds surface high pressure building across the region on Wednesday and pushes the frontal boundary and precipitation chances well south of the area Wednesday night through Thursday. The 00z GFS and NAM show the frontal boundary setting up over southern WI with a complex of storms initiating along the boundary and dropping out of the northern Plains and into mainly southern and central portions of Wisconsin. The big question will be if any of this convection reaches far enough north to bring showers into our fcst area. Given the model uncertainty, will continue at least chance pops for mainly south central portions of the fcst area. Fri into Mon...For the most part, Friday looks dry as another transient area of high pressure moves into the area. Given the number of shortwaves progged to move across the area throughout the week, it is not surprising that the models are diverging in the speed/track of additional waves through the weekend. Right now, given the considerable model uncertainty in regards to the strength, location, and track of shortwaves moving thru the area will continue to keep chc pops in the fcst for Sat into Sun with the best chcs for shra/tsra (likely pops) probably late Sat into Sat night. Monday looks drier and cooler as Canadian high pressure builds back over the Upper Great Lakes. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 140 PM EDT TUE JUL 18 2017 Challenging aviation forecast with the arrival of a cold front and expected showers and thunderstorms. These storms will impact KIWD/KCMX this afternoon and then KSAW later this afternoon/evening. There is some uncertainty in regards to the exact location of where the stronger convection will move; therefore, amendments may be needed to fine tune as the afternoon/evening progresses. The main threats will be locally heavy rain, which will likely lead to reduced visibilities, and gusty winds. Later tonight as the cold front pushes south of the area, showers and storms will vacate the area. There is the potential for some fog in areas that see heavier rainfall this afternoon, but with a drier air mass progged to move into the region wasn't confident enough to include mentions at this time. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 219 PM EDT TUE JUL 18 2017 Winds will remain around 20 knots just ahead of the cold front currently pushing east across Lake Superior as an enhanced pressure gradient remains in place. As the front moves across the lake, there will be a transient area of lighter winds, before 15 to 20 knot winds fill in behind the front tonight into Wednesday. High pressure quickly moving across the region on Wednesday and allow winds to remain around 10 to 15 knots. Through the rest of the week into the first half of the weekend, winds will remain less than 15 knots across the lake. Towards the later half of the weekend, depending on the track of another storm system moving across the region winds could increase to around 20 knots across the lake. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Ritzman LONG TERM...Voss AVIATION...Ritzman MARINE...Ritzman
Hazardous weather outlook, Jul 18, 3:59 AM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 359 AM EDT Tue Jul 18 2017 MIZ001>007-009>014-084-085-191100- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 359 AM EDT Tue Jul 18 2017 /259 AM CDT Tue Jul 18 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible today into tonight as a cold front pushes east across the area. A few storms could be strong to severe, especially this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible again Thursday over far south central Upper Michigan and across all of Upper Michigan Saturday into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-191100- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 359 AM EDT Tue Jul 18 2017 /259 AM CDT Tue Jul 18 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight A few strong thunderstorms are possible today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible again Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LMZ221-248-250-191100- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 359 AM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible late today into tonight. A few storms could be strong. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible again on Wednesday night into Thursday morning. A few storms could be strong. Thunderstorms are possible Saturday and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. Voss
In the hours before
Special weather statement, Jul 18, 1:22 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Marquette MI
122 PM EDT TUE JUL 18 2017
MIZ001>003-009-181815-
Ontonagon MI-Keweenaw MI-Gogebic MI-Houghton MI-
122 PM EDT TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR KEWEENAW...NORTH CENTRAL
GOGEBIC...HOUGHTON AND NORTHERN ONTONAGON COUNTIES UNTIL 215 PM
EDT/115 PM CDT/...
At 121 PM EDT/1221 PM CDT/, Doppler radar was tracking a line of
strong thunderstorms along a line extending from 12 miles northwest
of the Upper Entrance of Portage Canal to 18 miles north of Bessemer.
Movement was east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Houghton, Ontonagon, Calumet, Eagle Harbor, Copper Harbor, Eagle
River, Hancock, Laurium, Chassell, Lake Linden, South Range and
Rockland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4687 8987 4691 8948 4708 8903 4718 8892
4747 8836 4752 8767 4749 8757 4693 8845
4694 8855 4685 8858 4681 8892 4677 8894
4676 8887 4668 8887 4665 8899 4668 9028
TIME...MOT...LOC 1721Z 267DEG 30KT 4739 8875 4674 9011
KECSpecial weather statement, Jul 18, 2:17 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Marquette MI
217 PM EDT TUE JUL 18 2017
MIZ004-181900-
Baraga MI-
217 PM EDT TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARAGA COUNTY UNTIL 300
PM EDT...
At 217 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alberta, or 7 miles south of L'anse, moving northeast at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Herman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4681 8831 4666 8811 4665 8812 4659 8847
4664 8848
TIME...MOT...LOC 1817Z 238DEG 15KT 4664 8843
TitusLocal storm report, Jul 18, 2:27 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
227 PM EDT TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL HERMAN 46.66N 88.37W
07/18/2017 M0.50 INCH BARAGA MI CO-OP OBSERVER
PEA TO DIME SIZED HAIL OBSERVED IN HERMAN.
BREEZY CONDITIONS OBSERVED.
&&
JSSSpecial weather statement, Jul 18, 2:43 PM EDT, 31 minutes before
Special Weather Statement National Weather Service Marquette MI 243 PM EDT TUE JUL 18 2017 MIZ004-005-181915- Marquette MI-Baraga MI- 243 PM EDT TUE JUL 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARQUETTE AND SOUTHEASTERN BARAGA COUNTIES UNTIL 315 PM EDT... At 243 PM EDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Michigamme, or 23 miles north of Crystal Falls, moving northeast at 30 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Michigamme, Lake Michigamme, Three Lakes and Craig Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4664 8818 4659 8795 4642 8814 4642 8826 TIME...MOT...LOC 1843Z 205DEG 27KT 4643 8820 Titus
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:01 PM EDT | Small Craft Advisory | MQT | 11 hr | |
| Jul 18, 1:22 PM EDT | Special Weather Statement | MQT | Houghton, Keweenaw, Ontonagon | 53 min |
| Jul 18, 2:17 PM EDT | Special Weather Statement | MQT | Baraga | 43 min |
| Jul 18, 2:43 PM EDT | Special Weather Statement | MQT | Baraga | 32 min |
| Jul 18, 3:16 PM EDT | Special Weather Statement | MQT | Dickinson | 29 min |
| Jul 18, 3:32 PM EDT | Areal Flood Advisory | MQT | Baraga | 3 hr |
| Jul 18, 3:43 PM EDT | Special Weather Statement | MQT | Dickinson | 32 min |
| Jul 18, 3:47 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson | 28 min |
| Jul 18, 4:09 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 51 min |
| Jul 18, 4:15 PM EDT | Special Weather Statement | MQT | Dickinson | 30 min |
| Jul 18, 4:19 PM EDT | Special Marine Warning | MQT | 56 min | |
| Jul 18, 4:43 PM EDT | Special Weather Statement | MQT | Delta | 32 min |
| Jul 18, 5:15 PM EDT | Areal Flood Advisory | MQT | Dickinson, Marquette | 3 hr |
| Jul 18, 5:18 PM EDT | Special Weather Statement | MQT | Delta | 42 min |
| Jul 18, 5:49 PM EDT | Special Marine Warning | MQT | 56 min | |
| Jul 18, 5:52 PM EDT | Special Weather Statement | MQT | Delta, Schoolcraft | 38 min |
| Jul 18, 6:07 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 18, 6:09 PM EDT | Severe Thunderstorm Warning | MQT | Delta, Schoolcraft | 51 min |
| Jul 18, 7:17 PM EDT | Special Weather Statement | MQT | Menominee | 43 min |
| Jul 18, 7:58 PM EDT | Areal Flood Advisory | MQT | Menominee | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.